New York, 2014

Hail and Damaging Wind in New York, July 9, 2014

July 9, 2014 · NWS BGM · 2 events in 2 counties and zones

Central New York was between two cold fronts. Marginal instability with weak lift resulted in a couple of severe thunderstorms during the afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Central New York was between two cold fronts. Marginal instability with weak lift resulted in a couple of severe thunderstorms during the afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 9, 2:42 PM EST, 28 minutes earlier.

Area forecast discussion, Jul 9, 2:42 PM EST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
342 PM EDT WED JUL 9 2014

.SYNOPSIS...
AFTER THE SEVERE WEATHER OUTBREAK FROM THE MAIN COLD FRONT THAT
PASSED THROUGH LATE TUESDAY...A SECONDARY COLD FRONT WILL MOVE
THROUGH THE AREA THIS AFTERNOON WITH SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS. HIGH PRESSURE WILL THEN DOMINATE THE AREA
WITH QUIET WEATHER THURSDAY AND FRIDAY.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
330 PM EDT UPDATE...
SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED THIS AFTERNOON
ACROSS CENTRAL NY AND NORTHEAST PENNSYLVANIA. SBCAPE AND MUCAPE
HAS FALLEN TO AROUND 500 J/KG AND 0-6 KM BULK SHEAR CURRENTLY
RANGING FROM 40-50 KNOTS. SO FAR NONE OF THE STORMS HAS MANAGED TO
BECOME SEVERE. IT APPEARS THEY ARE BEING STRONGLY SHEARED AND MAY
JUST STAY AT BORDERLINE SEVERE. THE POSSIBILITY OF A WATCH FOR OUR
AREA HAS DECREASED TO 20 PERCENT FROM 40. WHICH AGREE WITH AS
STORMS JUST DO NOT LOOK VERY WELL BALANCED. STILL CAN NOT
COMPLETELY RULE OUT THAT NONE WILL BECOME SEVERE THOUGH. WILL KEEP
A CLOSE EYE ON DEVELOPMENT THROUGHOUT THE EVENING.

1245 PM EDT UPDATE...
THE UPPER LVL TROUGH LOCATED NORTH OF THE GREAT LAKES REGION WILL
DIG SOUTH TODAY INTO THE MID-WEST THEN START TO SHIFT EAST
TONIGHT. THIS TROUGH WILL DRAG A COLD FRONT/SFC TROUGH ACROSS OUR
CWA THIS AFTERNOON/EVENING. IT IS HARD TO DISCERN THE EXACT
LOCATION OF THIS BOUNDARY. THERE APPEARS TO BE A LAKE BREEZE
BOUNDARY OVER WESTERN NY AND BELIEVE IT IS SLIGHTLY HEIGHTENED BY
THIS BOUNDARY. CONVECTION IS CURRENTLY GOING UP ALONG THIS
BOUNDARY. SO FAR MOST OF THIS ACTIVITY IS JUST SHOWERS BUT THERE
ARE SOME ISOLATED LIGHTNING STRIKES.

A DENSE CU DECK HAS DEVELOPED BY THE COMBINATION OF SOME
INSTABILITY PRESENT AND MID LVL MOISTURE. EXPECT CU FIELD TO
CONTINUE TO DEVELOP THROUGH THE AFTERNOON AND REMAIN PARTLY TO
MOSTLY CLOUDY.

WE DO HAVE SOME CONCERNS FOR TODAY'S CONVECTION. WE DO HAVE SOME
INSTABILITY OVER THE REGION... MUCAPE BEING 500 TO 1000 J/KG...
BUT NOT NEARLY AS MUCH AS WE HAD YESTERDAY. WE DO STILL HOWEVER
HAVE STRONG SHEAR PRESENT OVER THE REGION. 0-6KM BULK SHEAR IS AT
40 KNOTS OR ABOVE. ONE FACTOR GOING IN OUR FAVOR TODAY IS THAT WE
DO NOT HAVE SIGNIFICANT SHORT WAVES MOVING ACROSS THE REGION. WITH
THIS BEING SAID WE THINK THE MAJORITY OF THE ACTIVITY THAT
DEVELOPS TODAY WILL BECOME SHEARED OUT. BUT... WE CAN NOT
COMPLETELY RULE OUT THE POSSIBILITY THAT A STORM MAY BECOME STRONG
OR SEVERE. THE 12Z SOUNDINGS AT BUF AND ALY SHOWS DRY AIR NEAR THE
SFC... WHICH HINTS THE POTENTIAL THAT IF A STORM DEVELOPS IT MAY HAVE
GUSTY WINDS WITH IT. GUSTY TO STRONG WINDS WILL BE THE MAIN THREAT
THIS AFTERNOON/EVENING. THE BEST CHANCE FOR SVR STORMS WILL BE IN
THE EAST.

THE COLD FRONT/SFC TROUGH WILL SWING THOUGH THE CWA BY LATE THIS
EVENING. COOLER AND DRIER AIR WILL START TO PUSH INTO THE AREA BEHIND
THE FRONT. THIS FROPA WILL RESULT IN THE CHANCE FOR SHOWERS AND
THUNDERSTORMS TO DIMINISH. ALSO THESE STORMS ARE PRIMARILY
DIURNALLY DRIVEN AND WILL LOSE ITS STEAM AFTER THE SUNSETS.

EVEN THOUGH A COLD FRONT/SFC TROUGH IS EXPECTED TO MOVE THROUGH
THE AREA TEMPS ARE STILL EXPECTED TO RISE INTO THE 70S TO 80S.
TEMPS WILL BE HIGHER IN THE SE PORTIONS OF THE CWA AS THE FRONT
WILL NOT MAKE IT TILL LATE THIS EVENING.

STORM SURVEYS ARE STILL IN PROGRESS FROM YESTERDAY'S STORMS.
DETAILED INFORMATION WILL BE PROVIDED WHEN STORMS ARE FULLY
INVESTIGATED. THANK YOU FOR YOUR PATIENCE.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
150 PM EDT UPDATE...
LOOKS LIKE WE WILL FINALLY HAVE A BREAK IN THE WEATHER. SURFACE
HIGH PRESSURE IS EXPECTED TO DOMINATE THROUGH THE TIME PERIOD. AN
UPPR LVL TROUGH WILL SWINGING THROUGH THE REGION THROUGH THIS TIME
PERIOD... HOWEVER ARE PREVIOUSLY THOUGHT THINK THE SFC HIGH WILL
BE STRONG ENOUGH TO INHIBIT THE CHANCE FOR SHOWERS AND THUNDERSTORMS.

TEMPERATURES WILL BE A RISING TREND THROUGH THIS TIME PERIOD AS
WELL. EXPECT HIGH TEMPERATURES TO REACH THE LOW 80S BY SAT. AND
TEMPERATURES WILL REMAIN IN THE 50S EACH MORNING. PATCHY VALLEY FOG
MAY BE POSSIBLE DURING THE EARLY MORNING HOURS.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
230 AM EDT UPDATE...LTL CHG TO THE XNTDD AS A BROAD TROF SLOWLY
DVLPS THRU THE PD...GRADUALLY INCRSG THE CHANCE FOR CONV. DAYTIME
HI/S WILL AVG ABV NRML WITH WEAK WAA CONTG INTO TUE. LOWS NEAR
NRML...ESP EARLY. PRVS DISC BLO.

3 PM UPDATE... HIPRES WL BE SHIFTING OFF THE COAST IN THE EARLY
PART OF THE EXTNDD WITH RETURN FLOW BEGINNING TO KICK IN DRG THE
DAY SATURDAY. THIS MAY LEAD TO SLGT CHC THUNDER DRG THE AFTN HRS
AS FRONTAL BNDRY SETS UP TO OUR WEST SUN MRNG. AS FNT APPRCHS DRG
THE DAY ON SUNDAY POPS WL INCRS TO HICHC AND WITH MULTIPLE WVS
POSSIBLY RIDING UP ALONG BNDRY THRU EARLY IN THE WEEK THE CHC FOR
THUNDER CONTS UNTIL FROPA OCCURS BY TUE MRNG. TEMPS WL MODERATE TO
ABV NORMAL FOR THE WEEKEND BFR DROPPING OFF TO NR NORMAL FOLLOWING
FROPA. HV BASICALLY FOLLOWED WPC GUIDANCE WITH JUST A FEW TWEEKS
FOR COLLABORATION WITH SURROUNDING OFFICES.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE ACROSS THE
AREA THIS AFTERNOON. HAVE COVERED FOR A FEW HOURS OF TEMPO -SHRA
IN THE TAFS BUT RADAR WILL BE MONITORED FOR QUICK UPDATES IF A
STRONGER STORM APPROACHES ANY OF THE TAF SITES. SKIES WILL CLEAR
TONIGHT WITH PATCHY VALLEY FOG DEVELOPING AND IFR CONDITIONS
POSSIBLE AT ELM BY DAYBREAK. SKIES WILL BECOME CLEAR TO PARTLY
CLOUDY ON THURSDAY WITH SCT CU DEVELOPING BY AFTERNOON. WINDS WILL
BE WSW AT 5 TO 15 KTS THIS AFTERNOON... BECOMING LIGHT AND
VARIABLE TONIGHT THEN WNW AT 5 TO 15 KTS ON THURSDAY.

OUTLOOK...

THU NGT-FRI-SAT...MAINLY VFR...EXCEPT PREDAWN VALLEY FOG KELM.
SUN...MAINLY VFR...POTENTIAL FOR MVFR IN SHRA AND TSRA.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...MDP
NEAR TERM...KAH
SHORT TERM...KAH
LONG TERM...DGM/PVN
AVIATION...DGM/MSE
Hazardous weather outlook, Jul 9, 2:30 PM EST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
330 PM EDT WED JUL 9 2014

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-101930-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
330 PM EDT WED JUL 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP
TODAY...HITTING SOME PLACES BUT MISSING MANY OTHERS. A FEW OF THE
STORMS COULD PRODUCE GUSTY TO STRONG WINDS...BUT ORGANIZED SEVERE
WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 9, 12:04 PM EST, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
104 PM EDT WED JUL 9 2014

NYZ016>018-091800-
CAYUGA NY-ONONDAGA NY-SENECA NY-
104 PM EDT WED JUL 9 2014

...STRONG THUNDERSTORM WILL AFFECT CENTRAL CAYUGA...NORTHERN SENECA
AND WESTERN ONONDAGA COUNTIES...

* AT 102 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND STRONG
  GUSTY WINDS.  THIS STORM WAS LOCATED 9 MILES NORTHWEST OF
  WATERLOO...AND MOVING EAST AT 30 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  TYRE AND MAGEE AT 110 PM EDT...
  LEHIGH VLY JCT AND CAYUGA AT 115 PM EDT...
  MONTEZUMA AND FOSTERVILLE AT 120 PM EDT...
  THROOPSVILLE AT 125 PM EDT...
  AUBURN AND MELROSE PARK AT 130 PM EDT...
  SENNETT AND OWASCO AT 135 PM EDT...
  JORDAN AND JACKS REEF AT 140 PM EDT...
  MEMPHIS AND IONIA AT 145 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4323 7611 4279 7609 4292 7697 4301 7697
      4303 7650 4310 7651 4311 7648 4323 7648
      4324 7642 4324 7631 4321 7627 4324 7627
      4321 7622 4327 7622 4327 7620

KAH
Special weather statement, Jul 9, 12:10 PM EST, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
110 PM EDT WED JUL 9 2014

PAZ043-044-047-091815-
LACKAWANNA PA-LUZERNE PA-WYOMING PA-
110 PM EDT WED JUL 9 2014

...STRONG THUNDERSTORM WILL AFFECT NORTHERN LUZERNE...SOUTHERN
WYOMING AND WESTERN LACKAWANNA COUNTIES...

* AT 109 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND STRONG
  GUSTY WINDS.  THIS STORM WAS LOCATED NEAR SWEET VALLEY...AND MOVING
  EAST AT 35 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  SWEET VALLEY AND MUHLENBERG AT 115 PM EDT...
  PIKES CREEK AND STULL AT 120 PM EDT...
  FERN BROOK AND DALLAS AT 130 PM EDT...
   CARVERTON AND HARDING AT 140 PM EDT...
  OAKHILL AND MOOSIC AT 150 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4120 7632 4129 7632 4140 7628 4157 7565
      4122 7551 4122 7554 4117 7558 4115 7611

KAH
Special weather statement, Jul 9, 1:28 PM EST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
228 PM EDT WED JUL 9 2014

NYZ062-PAZ040-048-072-091930-
PIKE PA-SULLIVAN NY-WAYNE PA-
228 PM EDT WED JUL 9 2014

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN PIKE...SOUTHERN
WAYNE AND SOUTHWESTERN SULLIVAN COUNTIES...

* AT 226 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND STRONG
  GUSTY WINDS.  THIS STORM WAS LOCATED NEAR LAKE ARIEL...AND MOVING
  EAST AT 35 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  HEADLEY AT 235 PM EDT...
  HAWLEY AT 240 PM EDT...
  BEACH LAKE AT 245 PM EDT...
  ROWLAND AT 250 PM EDT...
  NARROWSBURG AT 255 PM EDT...
  BARRYVILLE AT 300 PM EDT...
  ELDRED AT 305 PM EDT...
  HIGHLAND LAKE AT 310 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4135 7540 4147 7546 4153 7546 4179 7478
      4152 7462

MSE
Local storm report, Jul 9, 2:03 PM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
303 PM EDT WED JUL 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     TORNADO          2 NE PETERBORO          42.99N  75.64W
07/08/2014                   MADISON            NY   NWS STORM SURVEY

            *** 4 FATAL *** TORNADO IN SMITHFIELD NORTHEAST OF
            PETERBORO. AN EF2 TORNADO PRODUCED 4 FATALITIES IN
            SMITHFIELD. PATH WIDTH WAS 235 YARDS. LENGTH WAS 2.5
            MILES. 3 HOMES DESTROYED AND 5 ADDITIONAL HOMES
            SUSTAINED SIGNIFICANT DAMAGE.

&&

MSE
Special weather statement, Jul 9, 2:45 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
345 PM EDT WED JUL 9 2014

NYZ062-PAZ048-092030-
PIKE PA-SULLIVAN NY-
345 PM EDT WED JUL 9 2014

...STRONG THUNDERSTORM WILL AFFECT EXTREME NORTHEASTERN PIKE AND
SOUTHERN SULLIVAN COUNTIES...

* AT 342 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND STRONG
  GUSTY WINDS.  THIS STORM WAS LOCATED NEAR HARTWOOD...AND MOVING
  EAST AT 35 MPH. ANOTHER STRONG STORM WAS LOCATED NEAR HIGHVIEW
  ALSO MOVING EAST AT 35 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  MONTICELLO AT 350 PM EDT...
  ROCK HILL AND BASHA KILL AT 355 PM EDT...
  MT PROSPER AND HAVEN AT 400 PM EDT...
  WURTSBORO AND HIGHVIEW AT 405 PM EDT...
  PHILLIPSPORT AT 410 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4158 7437 4156 7443 4150 7448 4149 7475
      4143 7475 4142 7480 4159 7488 4159 7487
      4172 7451 4164 7439 4159 7436

PVN

The radar

The Binghamton radar (KBGM), 53 km away, was scanning. The volume nearest the first event began at 20:08 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Chenango

When
July 9, 3:10 PM EST
Where
Chenango County, Norwich
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
County Official
Coordinates
42.530, -75.520

Numerous trees were blown down in the city of Norwich.

Hail, Otsego

When
July 9, 4:12 PM EST
Where
Otsego County, Westford
Measured
1 in hail
Reported by
Public
Coordinates
42.650, -74.780

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2014Every state in 2014This day in weather historyWarnings in New York, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 520913, 520914.